advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Rocklin, California, USA:

My 13 year son, who has had diabetes since he was 16 months old and hypothyroidism for about three years, is on Humalog as needed every time he eats and Lantus (insulin glargine). For about three weeks after he started this, he was so low in the morning that he began taking it taking it in the morning instead of before bed.

About the time of this change, he started having stomachaches. Because he was running so low in the morning, he missed his first couple of classes at school. My son made honor roll last semester, and when his diabetes is in check so that he misses no school, he gets As and Bs, but he had such a hard time adjusting to the Lantus in the morning that his grades dropped because of the time out of class.

He was stressed out at school with his grades and missing homework that his stomach kept acting up. Finally, he got to the point at which lunch was making him sick and his sugar would go up to around 350 mg/dl [19.4 mmol/L]! I had to pick him up from school all the time. He said it felt like someone was punching his stomach and then would feel like throwing up. We kept going to the doctors who gave him Zantac (adult strength) and also Raglan. He had an upper G.I. done and now he has "acid reflux."

We decided to home school him this semester until he can feel better. He stays home a lot, plays video games and doesn't go out with his friends anymore. He feels there is so many things wrong with him and doesn't seem very happy with the way his life is. My husband and I decided he needs some counseling. He will start going in a few weeks.

Can this acid reflux be related to having diabetes so long? My son has stress just from being 13 years old, diabetic and not fitting in at school. (Doesn't play sports but, loves to read books.)

Answer:

Several gastrointestinal problems are more common in those with type 1 diabetes including acid reflux, or GERD. You may want to have him checked for H.pylori infection. Prilosec or Nexium may also be helpful.

Has he been checked for celiac disease with a transglutaminase antibody screen?

Has he been checked for Addison's disease with an adrenal antibody titer and perhaps also morning cortisol and ACTH levels? Has he been checked for iron deficiency, folic acid and vitamin B12 levels?

Please go back and ask these same questions to your son's diabetes team so that they can problem solve with you. Thyroid problems are very common in our patients with type 1 diabetes, up to 20-40% with positive thyroid antibodies and about 10-20% with hypothyroidism. Treatment with thyroid hormone should control this quite easily as long as no doses are omitted.

The final issue seems to be one of depression so it is very good that you are getting him into counseling to address all of these stresses.

SB

[Editor's comment: It is laso possible that a gastric neuropathy is the culprit. SS]

DTQ-20020106060107
Original posting 26 Jan 2002
Posted to Complications and Other Illnesses

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.